Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 102, NWS Austin/San Antonio, TX

May 8, 2005Bexar County, Comal County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 8, 2005, 12:04 PM CDT for Bexar County, Comal County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 12:04 PM CDT (17:04 UTC)
Expired
May 8, 2005, 1:02 PM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bexar County, TX, Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 11:50 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
2.8
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 081704
SVREWX
TXC029-091-081800-
/O.NEW.KEWX.SV.W.0102.050508T1704Z-050508T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1204 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  COMAL
  BEXAR

* UNTIL 100 PM CDT

* AT 1159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF SPRING BRANCH TO 3
  MILES SOUTH OF CROSS MOUNTAIN...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE TIMBERWOOD PARK...
  BULVERDE...SHAVANO PARK...HILL COUNTRY VILLAGE AND HOLLYWOOD PARK.

LAT...LON 2968 9877 2947 9876 2952 9837 2989 9835

$$
4 follow-up statements
000 
WWUS54 KEWX 081711
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1210 PM CDT SUN MAY 8 2005

TXC029-091-081800-
/O.CON.KEWX.SV.W.0102.000000T0000Z-050508T1800Z/
COMAL TX-BEXAR TX-
1210 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 PM CDT FOR BEXAR
AND COMAL COUNTIES...

AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF SPRING
BRANCH TO TIMBERWOOD PARK TO GREY FOREST...OR ALONG A LINE EXTENDING
FROM 14 MILES WEST OF CANYON LAKE DAM TO 13 MILES NORTHWEST OF
UNIVERSAL CITY TO 12 MILES NORTHWEST OF SAN ANTONIO...MOVING EAST AT 
25 MPH.  SEVERE THUNDERSTORMS CAN PRODUCE SHORT LIVED TORNADOES WITH
LITTLE OR NO WARNING.  

SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRING BRANCH AND SHAVANO PARK BY 1215 PM CDT
  CASTLE HILLS BY 1220 PM CDT
  HOLLYWOOD PARK AND HILL COUNTRY VILLAGE BY 1225 PM CDT

LAT...LON 2968 9877 2947 9876 2952 9837 2995 9837

$$
000 
WWUS54 KEWX 081731
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CDT SUN MAY 8 2005

TXC029-091-081800-
/O.CON.KEWX.SV.W.0102.000000T0000Z-050508T1800Z/
COMAL TX-BEXAR TX-
1230 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 PM CDT FOR BEXAR
AND COMAL COUNTIES...

AT 1225 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE 
OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CANYON 
LAKE DAM TO 10 MILES SOUTH OF CANYON LAKE DAM TO HOLLYWOOD 
PARK...MOVING EAST AT 25 MPH.  THIS LINE OF STORMS HAS A HISTORY
OF PRODUCING PEA TO DIME SIZE HAIL. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  CANYON LAKE DAM BY 1235 PM CDT

LAT...LON 2981 9852 2958 9857 2953 9838 2983 9821
      3000 9830

$$
000 
WWUS54 KEWX 081751
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1248 PM CDT SUN MAY 8 2005

TXC029-091-081800-
/O.CON.KEWX.SV.W.0102.000000T0000Z-050508T1800Z/
COMAL TX-BEXAR TX-
1248 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 PM CDT FOR BEXAR
AND COMAL COUNTIES...

AT 1245 PM CDT...THE LINE OF SEVERE THUNDERSTORMS HAS WEAKENED OVER 
NORTHEAST BEXAR AND COMAL COUNTIES.  HOWEVER THESE STORMS ARE STILL 
CAPABLE OF PRODUCING DIME SIZE HAIL...AND STRONG GUSTY WINDS OF 40 
TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM A 
LINE EXTENDING FROM 7 MILES NORTH OF CANYON LAKE DAM TO 9 MILES WEST 
OF SAN MARCOS TO 7 MILES WEST OF NEW BRAUNFELS...MOVING EAST AT 25 
MPH.

THE SEVERE THUNDERSTORM WARNING FOR COMAL AND BEXAR COUNTIES WILL 
LIKELY BE ALLOWED TO EXPIRE AT 100 PM.  

$$
000 
WWUS54 KEWX 081802
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
100 PM CDT SUN MAY 8 2005

TXC029-091-081810-
/O.EXP.KEWX.SV.W.0102.000000T0000Z-050508T1800Z/
COMAL TX-BEXAR TX-
100 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR BEXAR AND COMAL COUNTIES
EXPIRES AT 100 PM CDT...

THE SEVERE THUNDERSTORM WARNING FOR BEXAR AND COMAL COUNTIES HAS 
BEEN ALLOWED TO EXPIRE AS THE LINE OF SEVERE STORMS HAS WEAKENED AND 
MOVED EAST OUT OF THE AREA.  HOWEVER A TORNADO WATCH REMAINS IN 
EFFECT UNTIL 700 PM THIS EVENING AS THERE REMAINS A THREAT OF 
ADDITIONAL SEVERE STORM DEVELOPMENT.  

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:08 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 8, 10:08 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1008 AM CDT SUN MAY 8 2005

.UPDATE...
EFFICIENT RAIN-MAKING DEEP CONVECTION TAKING-OFF NOW...WITH
MUCH NEEDED RAIN ON THE WAY. UPDATED FORECAST TO EXPAND HIGHER
POPS A BIT FURTHER WEST AND INCLUDE A MENTION OF SEVERE FOR
THE ENTIRE CWFA. ALSO REESTABLISHED NEAR TERM SKY...TEMP...
DEWPOINT AND WIND TRENDS BASED ON CURRENT OBS AND SATELLITE
IMAGERY.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 619 AM CDT SUN MAY 8 2005/

UPDATE...
HAVE UPDATED FOR SEVERE THUNDERSTORM WATCH 230 AREAS ALONG AND
EAST OF A KENEDY TO SAN ANTONIO TO LEAKEY TO MOUNTAIN HOME LINE.
ALSO, WILL REMOVE COUNTIES THAT ARE ONLY IN SEVERE THUNDERSTORM
WATCH 229. OTHERWISE, ONGOING FORECASTS GENERALLY ON TRACK.

PREV DISCUSSION... /ISSUED 348 AM CDT SUN MAY 8 2005/

DISCUSSION...
CONVECTIVELY ACTIVE DAY AHEAD. SEVERE THUNDERSTORM WATCH CONTINUES
FOR THE HILL COUNTRY AND ADJOINING COUNTIES IMMEDIATELY SOUTH
UNTIL 9 AM. HAVE BOOSTED POPS FOR TODAY AS SLIGHTLY NEGATIVE TILT
SHORT-WAVE TROUGH AND LEFT EXIT REGION OF UPPER JET ENCOUNTER
MOIST INFLOW ON LOW LEVEL JET AND VERY UNSTABLE AIRMASS ACROSS
SOUTH CENTRAL TEXAS. A COUPLE OF MCS-S SHOULD FORM AND MOVE ACROSS
THE AREA. SEVERE STORMS ARE POSSIBLE DUE SUFFICIENT SHEAR AND CAPE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HAVE LOWERED
TEMPERATURES DUE CLOUDS AND RAIN WITH HIGHER QPF.

TROUGH MOVES EAST OF AREA TONIGHT WITH SOME POPS REMAINING OVER
THE EAST THIS EVENING. BY MONDAY, UPPER LEVEL RIDGING AND WARMING
MID LEVEL TEMPERATURES WILL CAP AIRMASS. HOWEVER, THERE COULD BE
SOME BOUNDARIES ON WHICH TO FOCUS CONVECTION, ALTHOUGH WILL BE
TOO ISOLATED TO MENTION. UPPER RIDGE AXIS SLOWLY MOVES OVER TEXAS
ON TUESDAY AS AN UPPER TROUGH DEVELOPS OVER THE WESTERN STATES.
TROUGH WILL REMAIN QUASI-STATIONARY THROUGH MUCH OF THE WORK
WEEK, THEN MOVE EAST ACROSS THE PLAINS NEXT WEEKEND. SOUTHERLY
LOWER LEVEL FLOW WILL PREVAIL KEEPING AT LEAST THE AIRMASS MOIST,
HOWEVER CAPPING WARM MID LEVEL TEMPERATURES WILL INHIBIT DEEP
CONVECTION AND WILL MAINTAIN ONLY GHOST POPS FOR POTENTIAL OF
MAINLY NIGHT AND MORNING DRIZZLE OR STREAMER SHOWERS AS WEAK
SHORT-WAVES MOVE OVERHEAD. TEMPERATURES WILL GENERALLY TREND
TOWARD THE GFS GUIDANCE.

MODELS HAVE BECOME MORE CONSISTENT FOR NEXT WEEKEND BRINGING A
FRONT SOUTH TO NEAR SOUTH CENTRAL TEXAS WHILE AT THE SAME TIME
DEVELOPING SOME TROUGHING OVER NORTHERN MEXICO. IF THIS TREND
CONTINUES NEXT WEEKEND HAS THE POTENTIAL TO BE VERY WET.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

11/03/01/DC
Hazardous weather outlook, May 8, 5:27 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT SUN MAY 8 2005

TXZ171>173-183>194-202>209-217>225-228-091000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
527 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS TODAY INTO
THIS EVENING. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

THE SYSTEM WILL MOVE OFF TO THE EAST WITH STORMS ENDING BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, May 8, 6:12 AM CDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
612 AM CDT SUN MAY 8 2005

TXZ183-184-202>204-081155-
EDWARDS-KINNEY-MEDINA-UVALDE-VAL VERDE-
612 AM CDT SUN MAY 8 2005

...SEVERE THUNDERSTORM WATCH 229 CANCELLED FOR PARTS OF SOUTH
CENTRAL TEXAS...

...SEVERE THUNDERSTORM WATCH FOR EDWARDS...KINNEY...MEDINA...UVALDE
AND VAL VERDE COUNTIES IS CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR EDWARDS...KINNEY...MEDINA...UVALDE AND VAL VERDE COUNTIES.
THE THREAT FOR SEVERE WEATHER HAS ENDED...HOWEVER THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS MAINLY THE REMAINDER OF THIS MORNING.
Local storm report, May 8, 6:57 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 AM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             6 N FREDERICKSBURG      30.36N 98.87W
05/08/2005  0.75 INCH        GILLESPIE          TX   TRAINED SPOTTER

&&

DC
Special weather statement, May 8, 7:14 AM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
714 AM CDT SUN MAY 8 2005

TXZ183-184-202>204-081230-
EDWARDS-KINNEY-MEDINA-UVALDE-VAL VERDE-
714 AM CDT SUN MAY 8 2005

...SEVERE THUNDERSTORM WATCH CANCELLED FOR
EDWARDS...KINNEY...MEDINA...UVALDE AND VAL VERDE COUNTIES...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR EDWARDS...KINNEY...MEDINA...UVALDE AND VAL VERDE COUNTIES.
THE THREAT FOR SEVERE THUNDERSTORMS HAS ENDED.
Local storm report, May 8, 11:45 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 AM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             6 N BOERNE              29.89N 98.74W
05/08/2005  0.75 INCH        KENDALL            TX   TRAINED SPOTTER

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:52 AM CDTSevere Thunderstorm WarningEWXVal Verde49 min
May 8, 1:48 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 8, 2:50 AM CDTSevere Thunderstorm WarningEWXVal Verde33 min
May 8, 3:10 AM CDTFlash Flood WarningEWXEdwards3 hr
May 8, 4:41 AM CDTSevere Thunderstorm WarningEWXGillespie64 min
May 8, 5:36 AM CDTSevere Thunderstorm WarningEWXLlano54 min
May 8, 6:08 AM CDTSevere Thunderstorm WarningEWXBlanco67 min
May 8, 6:13 AM CDTSevere Thunderstorm WarningEWXBurnet62 min
May 8, 6:21 AM CDTFlash Flood WarningEWXGillespie, Llano3 hr
May 8, 9:53 AM CDTSevere Thunderstorm WarningEWXReal, Uvalde68 min
May 8, 10:15 AM CDTFlash Flood WarningEWXUvalde3 hr
May 8, 10:37 AM CDTFlash Flood WarningEWXBandera3 hr
May 8, 11:15 AM CDTSevere Thunderstorm WarningEWXBandera, Medina46 min
May 8, 11:23 AM CDTSevere Thunderstorm WarningEWXKendall67 min
May 8, 2:13 PM CDTFlash Flood WarningEWXDeWitt3 hr
May 8, 2:27 PM CDTFlash Flood WarningEWXGonzales3 hr
May 8, 2:33 PM CDTSevere Thunderstorm WarningEWXDeWitt57 min
May 8, 2:58 PM CDTFlash Flood WarningEWXLavaca3 hr
May 8, 3:49 PM CDTSevere Thunderstorm WarningEWXZavala43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.